Advertisement

Nonstandard finite element de Rham complexes on cubical meshes

  • Andrew Gillette
  • Kaibo HuEmail author
  • Shuo Zhang
Article

Abstract

Two general operations are proposed on finite element differential complexes on cubical meshes that can be used to construct and analyze sequences of “nonstandard” convergent methods. The first operation, called DoF-transfer, moves edge degrees of freedom to vertices in a way that reduces global degrees of freedom while increasing continuity order at vertices. The second operation, called serendipity, eliminates interior bubble functions and degrees of freedom locally on each element without affecting edge degrees of freedom. These operations can be used independently or in tandem to create nonstandard complexes that incorporate Hermite, Adini and “trimmed-Adini” elements. The resulting elements lead to convergent non-conforming methods for problems requiring stronger regularity and satisfy a discrete Korn inequality. Potential benefits of applying these elements to Stokes, biharmonic and elasticity problems are discussed.

Keywords

Finite element Nonconforming element de Rham complex 

Mathematics Subject Classification

65N30 65J05 41A15 

Notes

References

  1. 1.
    Adini, A., Clough, R.W.: Analysis of plate bending by the finite element method. NSF Report G. 7337, University of California, Berkeley (1961)Google Scholar
  2. 2.
    Arnold, D., Awanou, G.: Finite element differential forms on cubical meshes. Math. Comput. 83(288), 1551–1570 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Arnold, D.N., Awanou, G.: The serendipity family of finite elements. Found. Comput. Math. 11(3), 337–344 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Arnold, D.N., Boffi, D., Bonizzoni, F.: Finite element differential forms on curvilinear cubic meshes and their approximation properties. Numer. Math. 129(1), 1–20 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus, homological techniques, and applications. Acta Numer. 15, 1 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus: from Hodge theory to numerical stability. Bull. Am. Math. Soc. 47(2), 281–354 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Arnold, D.N., Logg, A.: Periodic table of the finite elements. SIAM News 47(9), 212 (2014)Google Scholar
  8. 8.
    Arnold, D.N., Qin, J.: Quadratic velocity/linear pressure Stokes elements. Adv. Comput. Methods Partial Differ. Equ. 7, 28–34 (1992)Google Scholar
  9. 9.
    Boffi, D., Brezzi, F., Fortin, M.: Mixed Finite Element Methods and Applications. Springer, Berlin (2013)zbMATHCrossRefGoogle Scholar
  10. 10.
    Bott, R., Tu, L.W.: Differential Forms in Algebraic Topology, vol. 82. Springer, Berlin (2013)zbMATHGoogle Scholar
  11. 11.
    Brenner, S.C.: Forty years of the Crouzeix–Raviart element. Numer. Methods Partial Differ. Equ. 31(2), 367–396 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Brenner, S.C., Scott, R.: The Mathematical Theory of Finite Element Methods, vol. 15. Springer, Berlin (2007)Google Scholar
  13. 13.
    Brezzi, F., Douglas Jr., J., Marini, L.D.: Two families of mixed finite elements for second order elliptic problems. Numer. Math. 47(2), 217–235 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Buffa, A., Rivas, J., Sangalli, G., Vázquez, R.: Isogeometric discrete differential forms in three dimensions. SIAM J. Numer. Anal. 49(2), 818–844 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Christiansen, S.H., Hu, J., Hu, K.: Nodal finite element de Rham complexes. Numer. Math. 139, 1–36 (2016)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Christiansen, S.H., Hu, K.: Generalized finite element systems for smooth differential forms and Stokes’ problem. Numerische Mathematik 140(2), 327–371 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Christiansen, S.H., Munthe-Kaas, H.Z., Owren, B.: Topics in structure-preserving discretization. Acta Numer. 20, 1–119 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Da Veiga, L.B., Brezzi, F., Marini, L., Russo, A.: Serendipity nodal VEM spaces. Comput. Fluids 141, 2–12 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Da Veiga, L.B., Brezzi, F., Marini, L.D., Russo, A.: Serendipity face and edge VEM spaces. Preprint arXiv:1606.01048 (2016)
  20. 20.
    Dummit, D.S., Foote, R.M.: Abstract Algebra, vol. 3. Wiley, Hoboken (2004)zbMATHGoogle Scholar
  21. 21.
    Falk, R.S., Neilan, M.: Stokes complexes and the construction of stable finite elements with pointwise mass conservation. SIAM J. Numer. Anal. 51(2), 1308–1326 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Floater, M., Gillette, A.: Nodal bases for the serendipity family of finite elements. Found. Comput. Math. 17(4), 879–893 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Gillette, A., Kloefkorn, T.: Trimmed serendipity finite element differential forms. Math. Comput. 88(316), 583–606 (2019)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Hiptmair, R.: Canonical construction of finite elements. Math. Comput. Am. Math. Soc. 68(228), 1325–1346 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Hiptmair, R.: Finite elements in computational electromagnetism. Acta Numer. 11(July 2003), 237–339 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Hu, J.: Finite element approximations of symmetric tensors on simplicial grids in \(\mathbb{R}^{n}\): the higher order case. J. Comput. Math. 33, 283–296 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Hu, J., Yang, X., Zhang, S.: Capacity of the Adini element for biharmonic equations. J. Sci. Comput. 69(3), 1366–1383 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Hu, J., Zhang, S.: A family of symmetric mixed finite elements for linear elasticity on tetrahedral grids. Sci. China Math. 58(2), 297–307 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    John, V., Linke, A., Merdon, C., Neilan, M., Rebholz, L.G.: On the divergence constraint in mixed finite element methods for incompressible flows. SIAM Rev. 59(3), 492–544 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Linke, A., Merdon, C., Neilan, M., Neumann, F.: Quasi-optimality of a pressure-robust nonconforming finite element method for the Stokes-problem. Math. Comput. 87, 1543–1566 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Mardal, K.A., Tai, X.C., Winther, R.: A robust finite element method for Darcy–Stokes flow. SIAM J. Numer. Anal. 40(5), 1605–1631 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Nédélec, J.C.: Mixed finite elements in \(\mathbb{R}^{3}\). Numer. Math. 35(3), 315–341 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Nédélec, J.C.: A new family of mixed finite elements in \(\mathbb{R}^{3}\). Numer. Math. 50(1), 57–81 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Neilan, M.: Discrete and conforming smooth de Rham complexes in three dimensions. Math. Comput. 84, 2059–2081 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Neilan, M., Sap, D.: Stokes elements on cubic meshes yielding divergence-free approximations. Calcolo 53(3), 263–283 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Nilssen, T., Tai, X.C., Winther, R.: A robust nonconforming \(H^{2}\)-element. Math. Comput. 70(234), 489–505 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  37. 37.
    Raviart, P.A., Thomas, J.M.: A mixed finite element method for 2nd order elliptic problems. In: Dold, A., Eckmann, B. (eds.) Mathematical Aspects of Finite Element Methods. Lecture Notes in Mathematics, vol. 606. Springer, Berlin, Heidelberg (1977).  https://doi.org/10.1007/BFb0064470
  38. 38.
    Stenberg, R.: A nonstandard mixed finite element family. Numer. Math. 115(1), 131–139 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Tai, X.C., Winther, R.: A discrete de Rham complex with enhanced smoothness. Calcolo 43(4), 287–306 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Wang, M.: The generalized Korn inequality on nonconforming finite element spaces. Chin. J. Numer. Math. Appl. 16, 91–96 (1994)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Wang, M.: On the necessity and sufficiency of the patch test for convergence of nonconforming finite elements. SIAM J. Numer. Anal. 39(2), 363–384 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Wang, M., Shi, Z.C., Xu, J.: A new class of Zienkiewicz-type non-conforming element in any dimensions. Numer. Math. 106(2), 335–347 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    Zhang, S.: A new family of stable mixed finite elements for the 3D Stokes equations. Math. Comput. 74(250), 543–554 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Zhang, S.: Stable finite element pair for Stokes problem and discrete Stokes complex on quadrilateral grids. Numer. Math. 133(2), 371–408 (2016)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ArizonaTucsonUSA
  2. 2.School of MathematicsUniversity of MinnesotaMinneapolisUSA
  3. 3.LSEC, Institute of Computational Mathematics and Scientific/Engineering Computing, Academy of Mathematics and System Sciences, and National Centre for Mathematics and Interdisciplinary SciencesChinese Academy of SciencesBeijingPeople’s Republic of China

Personalised recommendations